North Dakota, 2007Flash Flooding in North Dakota, May 5 to 6, 2007
May 5 to 6, 2007 · NWS BIS · 2 events in 2 counties and zones
A surface low pressure system along with a strong upper level disturbance brought continuous showers and thunderstorms over portions of central North Dakota Saturday May 5th. The heaviest rainfall amounts (3 to 5 inches) occurred across eastern LaMoure and Dickey counties, along with numerous flash flood reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system along with a strong upper level disturbance brought continuous showers and thunderstorms over portions of central North Dakota Saturday May 5th. The heaviest rainfall amounts (3 to 5 inches) occurred across eastern LaMoure and Dickey counties, along with numerous flash flood reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 5, 2:00 PM CST, 7 hours 30 minutes earlier.
Area forecast discussion, May 5, 2:00 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT MAY 5 2007
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
PRECIPITATION AMOUNTS AND DISTRIBUTION ARE THE MAIN FORECAST
CONCERNS FOR THE NEXT 24 HOURS. HAVE GENERALLY FOLLOWED A BLEND OF
GUIDANCE.
VERY UNSTABLE AIRMASS ACROSS THE CENTRAL PLAINS TODAY. SATELLITE AND
RADAR SHOW STRONG THUNDERSTORMS PROGRESSING THROUGH SOUTHERN SOUTH
DAKOTA. ALTHOUGH THE AIRMASS IS MUCH MORE STABLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA...THE REMAINS OF THESE THUNDERSTORMS WILL BRING
WIDESPREAD RAIN TONIGHT. UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT...
WITH THE EASTERN SOUTH DAKOTA STORMS MOVING PRETTY MUCH STRAIGHT
NORTH...AND THE WESTERN SOUTH DAKOTA STORMS STEERING MORE TO THE
NORTHWEST. AIRMASS IS VERY SATURATED...SO SOME HEAVY RAIN IS
POSSIBLE. LOOKS LIKE BEST CHANCE FOR HEAVY RAIN IS IN THE SOUTHEAST
CORNER OF THE FORECAST AREA...THIS IS ALSO WHERE THE 6-HOUR FLASH
FLOOD GUIDANCE VALUES ARE LOWEST...AROUND 1.5 INCHES. SO...WILL ISSUE
A FLASH FLOOD WATCH FOR THE 4 SOUTHEAST COUNTIES THROUGH 18Z ON
SUNDAY. FOR THE MOST PART...EXPECT SEVERE THREAT TO REMAIN SOUTH OF
THE FORECAST AREA.
GFS FORECASTS THE UPPER TROUGH TO MOVE A LITTLE MORE SLOWLY...SO
WILL RAISE POPS SOME AREAS FOR SUNDAY...ESPECIALLY NORTH AND EAST.
ALSO WILL EXPAND THE THUNDERSTORM AREA. GFS FORECASTS MORE OF A DRY
SLOT TO PUSH UP INTO CENTRAL NORTH DAKOTA. SHOWERS SHOULD TAPER OFF
BY SUNDAY EVENING. KEPT THE FORECAST FOR MONDAY AND TUESDAY DRY.
HIGH TEMPERATURES SHOULD BE BACK IN THE 70S BY TUESDAY.
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
GFS AND ECMWF MODELS HAVE SOME SLIGHT DIFFERENCES FOR WED THRU FRI
OF NEXT WEEK. A CUTOFF LOW MOVING THRU THE CENTRAL/SOUTHERN PLAINS
IS FURTHER SOUTH PER GFS. GOOD AGREEMENT ON THE WESTERLIES AND
ASSOCIATED UPPER LEVEL DISTURBANCES. ON THE SURFACE ECMWF MORE
DEFINED WITH SURFACE TROUGH THAN GFS. PRECIP IN LONG TERM FORECAST
ACROSS THE SOUTH THURSDAY AND STATEWIDE FRIDAY. WARMEST DAYS WILL BE
TUESDAY AND WEDNESDAY WITH MID TO UPPER 70S...COOLING INTO THE 60S
AFTER THAT.
&&
.AVIATION...
INVERTED TROUGH OVER CENTRAL NORTH DAKOTA KEEPING SKIES IFR-MVRF
EXCEPT FOR THE NORTHWEST CORNER WHERE IT HAS BEEN MAINLY VFR. WAVES
OF RAIN PUSHING UP FROM THE SOUTH BEING STEERED BY THE 500MB FLOW.
KEPT CHC TS IN FOR BIS AND JMS AS RADAR SHOWS SOME LIGHTNING ACTIVITY
IN SOUTH DAKOTA MOVING OUR WAY. ACTIVITY WILL CONTINUE INTO SUNDAY AS
WHOLE PATTERN SEEMS TO BE MOVING SLOWER THAN PREVIOUS FORECASTS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NDZ047-048-050-
051.
&&
JF/CP
Hazardous weather outlook, May 5, 2:44 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT SAT MAY 5 2007
NDZ001>005-009>013-017>023-025-031>037-040>046-061100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
344 PM CDT SAT MAY 5 2007 /244 PM MDT SAT MAY 5 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
OF THESE STORMS MAY APPROACH SEVERE LEVELS ALONG THE SOUTH DAKOTA
BORDER THIS EVENING. THE MOST LIKELY THREAT WOULD BE LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ON SUNDAY AND INTO
EARLY MONDAY...WITH ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
NDZ047-048-050-051-061100-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
344 PM CDT SAT MAY 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
OF THESE STORMS MAY APPROACH SEVERE LEVELS ALONG THE SOUTH DAKOTA
BORDER THIS EVENING. THE MOST LIKELY THREAT WOULD BE LARGE HAIL.
HEAVY RAIN IS ALSO POSSIBLE...A FLASH FLOOD WATCH IS IN EFFECT
THROUGH 1 PM CDT ON SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ON SUNDAY AND INTO
EARLY MONDAY...WITH ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY
AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
JF
Flash Flood, Dickey
- When
- May 5, 9:30 PM CST to May 6, 2:00 AM CST
- Where
- Dickey County, 7 mi E of Ellendale
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 46.000, -98.374
Reported rainfall ammounts up to 5 inches caused street flooding, basement flooding, and water standing in fields.
Flash Flood, La Moure
- When
- May 5, 9:30 PM CST to May 6, 2:00 AM CST
- Where
- La Moure County, Adrian to Grand Rapids
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- COOP Observer
- Coordinates
- 46.600, -98.550
Reported rainfall amounts of 3 to 5 inches caused street flooding, basement flooding, water to be standing in fields, and gravel roads being washed out. Flash flooding was reported from Adrian to Dickey and Grand Rapids, to Marion.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, May 5, 20071 injured · $849,000 · EF3 · 91 events
- Tornadoes and Hail in Oklahoma, May 5, 20072 injured · $6.1 million · EF3 · 27 events
- Tornadoes and Hail in Kansas, May 5 to 6, 20071 death · 5 injured · $2,000 · EF2 · 26 events
- Tornadoes and Flash Flooding in Nebraska, May 5 to 6, 20073 injured · $1.9 million · EF2 · 55 events
- Tornadoes and Flash Flooding in Iowa, May 5 to 6, 2007$19 million · EF2 · 21 events
- Tornado and Hail in Kansas, May 5, 200711 injured · $460,000 · EF2 · 5 events
- Tornadoes and Flooding in Kansas, May 5, 2007$110,000 · EF2 · 107 events
- Flash Flooding and Flooding in Missouri, May 5 to 20, 2007$13 million · 1.75 in hail · 78 events
- Flash Flooding and Flooding in Kansas, May 5 to 12, 2007$42 million · 11 events
- Rip Current in North Carolina, May 5, 20071 death · 1 event
- Flash Flooding in South Dakota, May 5 to 6, 2007$5.0 million · 8 events
- Wildfire in Minnesota, May 5 to 19, 2007$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22984, 22986.